Phencyclidine overdosePCP overdose; Angel dust overdose; Sernyl overdose
Phencyclidine, or PCP, is an illegal street drug. It can cause hallucinations and severe agitation. This article discusses overdose due to PCP. An overdose is when someone takes more than the normal or recommended amount of something, usually a drug. An overdose may result in serious, harmful symptoms or death.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Symptoms of PCP overdose include:
People who have used PCP can be dangerous to themselves and others. DO NOT try to approach an agitated person who you think has used PCP.
Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of product (as well as the ingredients and strength if known)
- Time it was swallowed
- Amount swallowed
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
People being treated for PCP overdose may be sedated and placed in restraints to avoid hurting themselves or medical staff.
What to Expect at the Emergency Room
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
Additional treatment may include:
- Activated charcoal, if the drug has been taken by mouth
- Blood and urine tests
- Chest x-ray
- CT scan (advanced imaging) of the brain
- EKG (electrocardiogram, or heart tracing)
- Intravenous fluids (given through a vein)
- Medicines to treat symptoms
The outcome depends on several factors, including:
- The amount of PCP in the body
- The time between taking the drug and receiving treatment
Recovery from the psychotic state may take several weeks. The person should be in a quiet, darkened room. Long-term effects may include kidney failure and seizures. Repeated PCP use may cause long-term psychiatric problems.
Hansen KN, Prybys KM. Hallucinogens. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 7th ed. New York, NY: McGraw-Hill; 2015:chap 182.
Ly TB, Williams SR. Hallucinogens. In: Marx JA, Hockberger RS, Walls RM, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 156.
Mycyk MB. Hallucinogens and drugs of abuse. In: Adams JG, ed. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 150.